Monday, July 22, 2013

Another infusion without (much) incident

I just finished up round #16 of Tysabri flowing through my veins the other day. Luckily for me, it was another infusion without much incident. I know a lot of MSers have intense reactions and jot down their experiences via some sort of ‘Tysabari Diaries’ but I never really have much to write about. So my journal entries tend to be somewhat limited and this post is not much of an exception. I guess I’ll talk more about generalities of my experiences thus far with the big T.
Every month, like clockwork
(c) Christie Germans 2013
First, the infusions themselves are rather seamless.
I’ve got bouncy veins, which makes it easy for the nurse to slip in the needle to start the IV. Saline first, then the big T which flows for an hour. Then I rest for an hour so the staff can monitor me. Finally the nurse checks my vitals, unhooks everything and I go home. Every month, like clockwork, on Friday afternoons (so I can sneak out of the office early!). P.S. if I’m lucky, my “chair buddy” is there and we pass the time by chatting it up, laughing and giving each other support as Tysabri flows through our veins.

My view from the infusion chair
(c) Christie Germans 2013
Second, here is the official list of Tysabri side effects* that I do not experience. With one exception… well, maybe two exceptions:
  • Hives
  • Itching
  • Trouble breathing
  • Chest pain
  • Dizziness
  • Wheezing
  • Chills
  • Rash
  • Nausea
  • Flushing of skin
  • Low blood pressure
  • Headache
  • Feeling tired
  • Urinary tract infection
  • Joint pain
  • Lung infection
  • Depression
  • Pain in your arms and legs
  • Diarrhea
  • Vaginitis
  • Rash
  • Nose and throat infections
  • Stomach area pain
At first glance, some of the side effects are very MS-ish. Indeed it can be difficult to decipher what is attributed to Tysabri and what is attributed to MS. I’m not always sure what is what.

One thing I am sure of is that the Tysabri side effects I’ve experienced so far include chest pain and headaches. Please do not worry. The chest pain happened only once and it was more of a very, very brief fluttering that happened in the middle of the night. I’ve already chatted with my neuro about this. I’m good.

Resting in the infusion chair
(c) Christie Germans 2013
The headaches, however, I experience during most days following an infusion. From what I understand this is fairly common. What does it feel like? A steady but light pressure and a small amount of pain. I rank it a 2 on the pain scale, if that. It’s not very intense.

And, really, that’s it. As of this writing, the infusions remain without (much) incident**.

How about you? For those of you on Tysabri, what have your experiences been like? What kind of side effects are you experiencing? And, what do you do about it?


Hope everyone is good,

* Source:

**Naturally, I realize the seriousness of taking Tysabri every month. It’s a very, very strong treatment and the decision to take it should not be taken lightly. I merely want to highlight that for me, the side effects have been minimal thus far. The one and very serious risk will always be PML. So long as I test negative for the JC Anti Virus, I remain hopeful that Tysabri is the right treatment for me, slowing down the progression of MS and limiting the number of relapses.


  1. The side effects scared me away, haven't had too much luck with medical things!


    1. Hey Andy. Thx for stopping by. Yes, the side effects can be scary. Tysabri is not for everyone. What are you taking?

  2. There have been many people reporting that they feel better after an infusion, and they say as it gets close to the next infusion date they can tell. I've read some that say it makes their existing symptoms go away until that last week before infusion time.

    Have you experienced that as well? That feeling that your MS is actually going away?

    1. Hey Sherri. Thx for stopping by. It would be so cool to have just one day that I felt MS-free and, unfortunately, my symptoms do not go away post infusion time. I do feel different during the days leading up to the infusions, a bit weaker. I, too hear that lots of people feel really good after an infusion and that's so awesome to hear! Is this your experience as well or are you on something else?

  3. Signing my paperwork tomorrow morning. Can't wait to start. Hopeful that I'll be able to thank Tysabri for nothing also:)


Did you enjoy this blog post? If so, why not leave a comment or share with your friends? P.S. Your comments will be posted soon, just as soon as I check for spam.

You Might Also Like: